Ask a doctor

I Have Red Itchy Bumps on my Legs After Sclerotherapy, Its Been 2 Weeks and They Still Itch, is This Normal

I Have Red Itchy Bumps on my Legs After Sclerotherapy, Its Been 2 Weeks and They Still Itch, is This Normal

Doctor Answers (7)

Post sclerotherapy

+2

Itching after sclerotherapy is not uncommon, but generally lasts much less than two weeks.  One potential problem is that initial scratching creates its own new cycle of irritated skin and renewed itching.  Try to avoid use of any soap over the area that tends to dry out the skin of the lower legs.  Use a moisturizer, like Cetaphil or CeraVe, within several minutes of getting out of the bath or shower, and try application of an over-the counter cortisone cream two or three times daily.  If that doesn’t help after 2 days, speak with your doctor who may want to try a stronger prescription or evaluate the condition for other causes.


Mercer Island Dermatologist
5.0 out of 5 stars 1 review

Redness and Itching of Skin After Sclerotherapy (Leg Vein Treatment)

+2

It is common to have redness, itching, and small bumps after sclerotherapy treatments at the sites injected. Usually it resolves after a few weeks on its own.  I recommend you use bland emollients (moisturizers) and gentle soaps (no fragrance) to avoid aggravating the irritation and to keep the skin well-hydrated. If it persists despite these efforts, I recommend you follow up with the physician who did the treatment.  Occasionally, I will prescribe a mild topical steroid to help with the redness, itching and bumpiness, which your doctor may find helpful as well. 

 

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

Itchy bumps post sclerotherapy.

+2

It is not completely normal to continue to have redness and itchiness in the areas treated two weeks ago. You may want to try some over the counter hydrocortisone cream two times a day for three - five days to see if that will resolve the issue. If it persists, you may want to show this to the doctor who treated you to ensure you do not need a more aggressive medication to address this ongoing problem.

Victoria Karlinsky, MD
Manhattan General Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Itching from sclerotherapy

+2

It is a bit long, but it is normal. I would recommend that you don't use any soaps or lotions with perfumes in them. I have a feeling this is causing quite a bit of the problem. Stick to mild soap - like Dove - and mild lotion - like Lubriderm. Apply hydrocortisone, available over the counter, to any particularly itchy spots, after a bit of cool water is applied. You can also take over the counter allergy pills. But mostly, don't scratch!

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Bumps on Leg After Sclerotherapy

+1

Though itching after sclerotherapy is quite normal, it should not last longer than two weeks as you’re describing. Bumps, redness, and mild discomfort are common after the injections as well. Have you followed your post-operative guidelines and worn your compression garments as instructed? If not, this could be contributing to your symptoms. As a double board certified dermatologist and cosmetic surgeon in San Diego, I would recommend that you follow up with your injector to ensure that you are healing properly.

Mitchel P. Goldman, MD
San Diego Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Sclerotherapy

+1

It is common to have some redness and itching after sclerotherapy treatment.  I would encourage you to use gentle non-fragrant soap and an emollient such as Cetaphil.  

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 137 reviews

Red itchy bumps after sclerotherapy

+1

I wish that you had  provided a photo of the red itchy bumps.  Generally, you can have some itchy bumps immediately after sclerotherapy.  If these bumps still itch after two weeks I recommend that you return to your treating dermatologist for examination.  It is possible that you are allergic to the compression hose that you were wearing or developed some type of eczema. Be certain to seek out a board certified dermatologist who has a lot of experience with Cosmetic Dermatology.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.